Alabama, 2023Excessive Heat in Alabama, August 23 to 26, 2023
August 23 to 26, 2023 · NWS BMX · 12 events in 11 counties and zones
Alabama was under the influence of a stout upper ridge centered over the central United States during the third week of August. Several counties in southern and southwestern parts of Central Alabama reached heat index values of 110 degrees or above during the four-day stretch of August 23-26.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Alabama was under the influence of a stout upper ridge centered over the central United States during the third week of August. Several counties in southern and southwestern parts of Central Alabama reached heat index values of 110 degrees or above during the four-day stretch of August 23-26.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 23, 11:36 AM CST, 24 minutes earlier.
Area forecast discussion, Aug 23, 11:36 AM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1236 PM CDT Wed Aug 23 2023
...New SHORT TERM, AVIATION...
.SHORT TERM...
(This evening through Thursday)
The broken record of excessive heat continues across Central
Alabama. Heat index values were currently running between 103 and
108 as of midday. The current short-term forecast is on track for
many locations to reach the century mark, especially across
western and southern counties and locations such as Tuscaloosa,
Carrollton, Demopolis, Selma, Montgomery, and Troy. The Heat
Advisory and Excessive Heat Warnings remain unchanged for today.
Again, we continue to stress the importance of protecting yourself
from heat related illnesses through breaks and drinking plenty of
water when you have to be outside.
The 600 decameter ridge at 500mb will ever so slightly begin the
process of weakening and moving southwestward, releasing a bit of
a grasp on our weather pattern by Thursday. A weak back-door
surface front will bring in more of an easterly flow with a little
drier air at the surface. As a result temperatures are expected to
be a tad lower for far eastern and southeastern locations. In
other words, instead of upper 90s to near 100 we'll have mid to
upper 90s. Not much relief at all, but when it comes to Heat
Advisory criteria, those locations are expected to have heat index
values remain under 105 degrees. We'll still see enough low-level
moisture to the west to keep a Heat Advisory in effect, and we'll
likely need to expand the Excessive Heat Warning for western
counties perhaps as far east as Jefferson. Heat Index values are
currently advertised to be very close to 110 degrees along and
north of the I-20/59 corridor and see no reason to not continue to
highlight the severity of this very long duration heat wave.
Believe it or not, but high-res guidance is indicating that we
might have just enough lift and destabilization aloft for a few
isolated showers or storms to develop Thursday afternoon. To
start, we've mentioned isolated showers or a storm for northern
and western counties. Most folks will remain dry, but there was
enough indication amongst the guidance that we needed to include
the small chance.
56/GDG
&&
.LONG TERM...
(Thursday through Tuesday)
Issued at 317 AM CDT WED AUG 23 2023
Friday through Tuesday.
Broad ridging continues Friday into Saturday leading to continued
hot weather with rain-free conditions. High temperatures will be in
the upper 90s to near 100 for most of the area both days. As we go
into Sunday, the main upper level ridge starts to weaken and a
trough slides through the Great Lakes region into the Northeast.
This will push a weak boundary southward towards Central AL late
Sunday into early next week. Guidance continues struggle with the
evolution and timing of this system, but it does appear that at some
point towards the end of the period, we could see increased rain
chances and the potential for a cold front. I've kept rain chances
low in the forecast because the timing and strength of the front is
still in question.
25/Owen
&&
.AVIATION...
(18Z TAFS)
Issued at 1210 PM CDT WED AUG 23 2023
VFR conditions are expected through the forecast period. Light
northeasterly surface winds will prevail this afternoon, becoming
easterly to southeasterly during the afternoon on Thursday.
Isolated TSRA development isn't out of the question Thursday
afternoon, but not nearly enough coverage to include in the TAF at
this time. I wouldn't be surprised to see some CB development, but
it should be very limited.
56/GDG
&&
.FIRE WEATHER...
High pressure will remain in place across the region through the
week. Minimum RHs should remain above critical values but could
drop to around 30% in a few areas on Wednesday through Friday.
20ft winds and transport winds will remain light through the week.
&&
.CLIMATE...
Issued at 257 AM CDT TUE AUG 22 2023
The below table shows daily record highs from Wednesday, August
23rd to Saturday, August 26th for central Alabama sites that have
an established climate record. Data follow a [daily record
temperature(year of occurrence)] format.
Wed/23 Thu/24 Fri/25 Sat/26
Anniston 103(2007) 103(1938) 99(2011) 100(2011)
Birmingham 105(2007) 103(1924) 102(1938) 103(1943)
Tuscaloosa 103(2007) 101(2011) 100(2011) 102(2011)
Montgomery 100(2014,2011,2010) 104(1938) 102(1938) 102(2011, 1943)
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 72 96 71 97 / 0 10 0 0
Anniston 73 96 72 97 / 0 10 0 0
Birmingham 77 98 75 98 / 0 10 0 0
Tuscaloosa 78 99 75 99 / 0 10 0 10
Calera 77 97 75 98 / 0 10 0 0
Auburn 74 94 73 96 / 0 0 0 10
Montgomery 77 98 74 99 / 0 0 0 10
Troy 76 96 74 99 / 10 0 0 10
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM CDT Thursday for the following
counties: Blount-Marion-St. Clair-Talladega-Winston.
Excessive Heat Warning until 9 PM CDT this evening for the
following counties: Autauga-Barbour-Bibb-Bullock-Chilton-Coosa-
Dallas-Elmore-Fayette-Greene-Hale-Jefferson-Lamar-Lowndes-Macon-
Marengo-Montgomery-Perry-Pickens-Pike-Shelby-Sumter-Tallapoosa-
Tuscaloosa-Walker.
Heat Advisory from 9 PM this evening to 9 PM CDT Thursday for
the following counties: Autauga-Bibb-Chilton-Coosa-Dallas-
Fayette-Greene-Hale-Jefferson-Lamar-Marengo-Perry-Pickens-Shelby-
Sumter-Tuscaloosa-Walker.
Heat Advisory until 9 PM CDT this evening for the following
counties: Calhoun-Chambers-Cherokee-Clay-Cleburne-Etowah-Lee-
Randolph-Russell.
&&
SHORT TERM...56/GDG
LONG TERM....25
AVIATION...56/GDGHazardous weather outlook, Aug 23, 2:22 AM CST, 9 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
322 AM CDT Wed Aug 23 2023
ALZ011>015-017>050-241130-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
322 AM CDT Wed Aug 23 2023
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
Excessive heat is expected to affect Central Alabama today. A
combination of hot and humid conditions should result in heat index
values hitting or exceeding 105 degrees from late morning to early
evening. This could cause heat stress for those with prolonged
exposure to the heat.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Excessive heat is expected to affect central Alabama through
Sunday. A combination of hot and humid conditions should result in
heat index values hitting or exceeding 105 degrees from late morning
to early evening each day. This could cause heat stress for those
with prolonged exposure to the heat.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management is not
expected at this time.
Excessive Heat, Dallas
- When
- August 23, 12:00 PM CST to August 26, 5:00 PM CST
- Where
- Dallas forecast zone
- Reported by
- ASOS
- Coordinates
- 32.326, -87.106 (the zone’s center; the record gives no point)
Very hot and humid conditions developed over Central Alabama on August 23-26th. Heat indices reached 110 degrees or higher each day.
Excessive Heat, Lowndes
- When
- August 23, 12:00 PM CST to August 26, 5:00 PM CST
- Where
- Lowndes forecast zone
- Reported by
- ASOS
- Coordinates
- 32.155, -86.650 (the zone’s center; the record gives no point)
Very hot and humid conditions developed over Central Alabama on August 23-26th. Heat indices reached 110 degrees or higher each day.
Excessive Heat, Montgomery
- When
- August 23, 12:00 PM CST to August 26, 5:00 PM CST
- Where
- Montgomery forecast zone
- Reported by
- ASOS
- Coordinates
- 32.220, -86.208 (the zone’s center; the record gives no point)
Very hot and humid conditions developed over Central Alabama on August 23-26th. Heat indices reached 110 degrees or higher each day.
Excessive Heat, Pike
- When
- August 23, 12:00 PM CST to 5:00 PM CST
- Where
- Pike forecast zone
- Reported by
- ASOS
- Coordinates
- 31.803, -85.941 (the zone’s center; the record gives no point)
Very hot and humid conditions developed over Central Alabama on August 23rd. Heat indices reached 110 degrees or higher.
Excessive Heat, Pike
- When
- August 25, 12:00 PM CST to August 26, 5:00 PM CST
- Where
- Pike forecast zone
- Reported by
- ASOS
- Coordinates
- 31.803, -85.941 (the zone’s center; the record gives no point)
Very hot and humid conditions developed over Central Alabama on August 25-26th. Heat indices reached 110 degrees or higher each day.
Excessive Heat, Tuscaloosa
- When
- August 25, 12:00 PM CST to 5:00 PM CST
- Where
- Tuscaloosa forecast zone
- Reported by
- ASOS
- Coordinates
- 33.290, -87.525 (the zone’s center; the record gives no point)
Very hot and humid conditions developed over Central Alabama on August 25th. Heat indices reached 110 degrees or higher.
Excessive Heat, Sumter
- When
- August 25, 12:00 PM CST to 5:00 PM CST
- Where
- Sumter forecast zone
- Reported by
- ASOS
- Coordinates
- 32.591, -88.199 (the zone’s center; the record gives no point)
Very hot and humid conditions developed over Central Alabama on August 25th. Heat indices reached 110 degrees or higher.
Excessive Heat, Greene
- When
- August 25, 12:00 PM CST to 5:00 PM CST
- Where
- Greene forecast zone
- Reported by
- ASOS
- Coordinates
- 32.853, -87.952 (the zone’s center; the record gives no point)
Very hot and humid conditions developed over Central Alabama on August 25th. Heat indices reached 110 degrees or higher.
Excessive Heat, Hale
- When
- August 25, 12:00 PM CST to 5:00 PM CST
- Where
- Hale forecast zone
- Reported by
- ASOS
- Coordinates
- 32.763, -87.629 (the zone’s center; the record gives no point)
Very hot and humid conditions developed over Central Alabama on August 25th. Heat indices reached 110 degrees or higher.
Excessive Heat, Perry
- When
- August 25, 12:00 PM CST to 5:00 PM CST
- Where
- Perry forecast zone
- Reported by
- ASOS
- Coordinates
- 32.639, -87.294 (the zone’s center; the record gives no point)
Very hot and humid conditions developed over Central Alabama on August 25th. Heat indices reached 110 degrees or higher.
Excessive Heat, Marengo
- When
- August 25, 12:00 PM CST to 5:00 PM CST
- Where
- Marengo forecast zone
- Reported by
- ASOS
- Coordinates
- 32.248, -87.789 (the zone’s center; the record gives no point)
Very hot and humid conditions developed over Central Alabama on August 25th. Heat indices reached 110 degrees or higher.
Excessive Heat, Barbour
- When
- August 26, 12:00 PM CST to 5:00 PM CST
- Where
- Barbour forecast zone
- Reported by
- ASOS
- Coordinates
- 31.870, -85.393 (the zone’s center; the record gives no point)
Very hot and humid conditions developed over Central Alabama on August 26th. Heat indices reached 110 degrees or higher.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Ohio, August 23 to 25, 20232 injured · $1.4 million · EF2 · 57 events
- Tornadoes and Flash Flooding in Michigan, August 23 to 24, 2023$17 million · EF1 · 44 events
- Flash Flood in Nevada, August 23, 20231 death · $100,000 · 1 event
- Flash Flooding and Flooding in Ohio, August 23 to 25, 20232 injured · $9.9 million · 30 events
- Marine Lightning in Gulf of Mexico, August 23, 20231 death · 1 event
- Lightning Strike in Florida, August 23, 20231 death · 1 event
- Excessive Heat in Louisiana, August 23, 202336 events
- Excessive Heat in Texas, August 23 to 27, 202333 events
- Marine Thunderstorm Winds in Lake Erie, August 23 to 24, 202365 kt wind · 29 events
- Excessive Heat and Heat in Wisconsin, August 23 to 24, 202323 events
- Excessive Heat in Illinois, August 23 to 24, 202322 events
- Excessive Heat in Florida, August 23, 202311 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1135684, 1135685, 1135686, 1135687, 1135689, 1135691, 1135692, 1135693, 1135694, 1135696, 1135697, 1135699.